Tennessee, 2023

Flash Flood in Tennessee, July 3, 2023

July 3, 2023 · NWS MRX · 1 event in 1 county or zone

A thunderstorm produced heavy rain near central Morristown. Clogged culverts limited drainage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm produced heavy rain near central Morristown. Clogged culverts limited drainage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 3, 6:53 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 3, 6:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
753 PM EDT Mon Jul 3 2023

...New UPDATE...

.UPDATE...
Issued at 741 PM EDT Mon Jul 3 2023

Early update this evening due to current convection centered over
Morristown, TN. Cold front is currently oriented across the east
TN valley resulting in an area of convergence. There is a narrow
corridor of showers and storms that have developed within this
area of convergence amidst a moderately unstable air mass. Latest
HRRR suggests isolated showers and storms will continue to
develop within this area of convergence through midnight. Bumped
up POPs from Knoxville and points eastward toward the east TN
mountains.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 241 PM EDT Mon Jul 3 2023

Key Messages:

1. Scattered showers and storms through early evening. Some strong
storms are possible producing strong gusty winds, brief heavy
rain, and lightning.

2. Areas of fog will develop overnight through early Fourth of
July. Some of the fog may become locally dense.

3. A chance of mainly afternoon storms return Fourth of July
across the higher terrain and southeast Tennessee/southwest North
Carolina. Elsewhere, mostly dry.

Discussion:

Currently a boundary is drifting southeast across the region and
located roughly from far southeast Kentucky, northern Plateau to
southern middle Tennessee. This boundary will continue to drift
slowly south overnight.

Through this Evening, water vapor shows the upper trough across
the Ohio valley with a short-wave over southern IN. Jet streaks
are moving across Kentucky and northern Tennessee enhancing
convection across northern Alabama and parts of east Tennessee.
Latest mesoanalysis MLCAPES of 1500-2000. DCAPE are less today
with values of 500-800. However, drier mid-level air will move
into the region this evening.

Effective shear is 20-25kts so some organization to the multi-
cell clusters are possible. PWs are slow decreasing with the
incoming mid-level dry air but still enough moisture to produce
brief heavy rains.

Overall, as the boundary across moves environment able to produce
strong/gusty winds, brief heavy rain, and lightning with the
events through early evening.

For Tonight, convection dissipates with the drier air aloft
allowing for better radiational cooling. Due to the recent rains,
plenty of boundary layer moisture, plenty of breaks in the clouds,
and calm winds, areas of fog will likely develop. Some of the fog
will likely be dense.

For the Fourth of July, fog dissipate by mid-morning giving way to
partly cloudy/mostly sunny sky. The weakening boundary will be
near the Tennessee/Alabama-Georgia state line. The boundary along
with the terrain features will produce mainly scattered diurnal
convection there in the afternoon. HREF depicts these areas as
well. Elsewhere, mainly dry with seasonal warm and muggy
conditions.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 241 PM EDT Mon Jul 3 2023

Key Messages:

1. Shower and thunderstorm chances continue through long term
forecast.

2. Temperatures will be near normal this week and weekend.

Discussion:

Old frontal boundary, the front that is moving through the forecast
area this afternoon and evening is expected to be just south of the
region Tuesday night. Expecting a few showers and storms during the
evening Cumberland Plateau and southern Valley southwest North
Carolina through the Smokies. Then skies will be clearing overnight
with some fog possible especially where rainfall occurred.

Then Wednesday the frontal boundary will likely break up with weak
high pressure over the region. Increasing moisture to the west and
south will surge back north and enhance rain chances Wednesday
afternoon and evening but should decrease quickly by sunset
Wednesday night. A few storms along the plateau could be strong with
SPC showing the chance of marginally strong storms mainly west of
the plateau Wednesday. Coverage of showers and storms is somewhat
uncertain with the NAM and ECMWF models wetter, more coverage and
the GFS model drier Wednesday.

Thursday the pattern is about the same. GFS may be showing slightly
more convection than other models as a weak front will be moving
into middle Tennessee and Ohio Valley as new upper trough moves
south out of Quebec into the Great Lakes late Thursday and Friday.
The frontal system slowly moves across Tennessee later Thursday and
Friday. There will be increased showers and storms again Friday and
lower Saturday as the front makes it just south and southeast of
Tennessee. Sunday and Monday rain chances increase once again as the
boundary moves back north and stalls right over the region Monday.
Another significant shortwave moving southeast through the trough
may enhance showers and storms Sunday night in Monday as well.
Temperatures each day will be near average in the mid to upper 80s
northeast and central valley lower elevations and near 90 to lower
90s in the southern appalchians. Average rainfall amounts for the
five day period ending Saturday morning will be mostly around 0.50
inches except around an inch in the higher eastern mountains of
Tennessee and also across southwest North Carolina.

&&

.AVIATION...
(00Z TAFS)
Issued at 727 PM EDT Mon Jul 3 2023

Mostly VFR through the period, but somewhat of a tough aviation
forecast. 1) hard to say how widespread and dense fog may be
overnight. Cirrus blowoff currently moving in from southwest
doesn't favor fog, but if we clear out later tonight some fog is
possible. Will go MVFR at CHA and TYS, and down to IFR at TRI. 2).
Thunderstorms are just southwest of TRI at the current hour.
Believe they should stay just south of the terminal so no mention
in TAF, will amend if needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  89  71  89 /  30  30  20  60
Knoxville McGhee Tyson Airport, TN  70  88  71  88 /  30  20  10  40
Oak Ridge, TN                       69  88  69  87 /  20  20  10  40
Tri Cities Airport, TN              66  86  66  87 /  30  10  10  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....TD
AVIATION...
Hazardous weather outlook, Jul 3, 1:44 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
244 PM EDT Mon Jul 3 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
244 PM EDT Mon Jul 3 2023 /144 PM CDT Mon Jul 3 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

There will be scattered showers and thunderstorms through early
this evening. Some of these storms could be strong producing
strong gusty winds, brief heavy rain, and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are possible Tuesday, and a few storms
may become strong to severe, especially during the afternoon
hours. Chances for showers and thunderstorms are also possible
each day this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 3, 2:34 PM EST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT Mon Jul 3 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041200-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Doeville, Mountain City, Neva, Shady Valley, Trade,
Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge,
Clinton, Maynardville, Norris Lake, Paulette, Rose Hill,
Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown,
Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton,
Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview,
Kingston, Oliver Springs, Lenoir City, Loudon, Bearden,
Knoxville, Lake Forest, Jefferson City, Strawberry Plains,
Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville,
Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville,
Seymour, Pigeon Forge, Elkmont, Gatlinburg, Cagle, Dunlap,
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine,
Mount Crest, Pikeville, Brayton, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown,
Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee,
Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker,
Rosedale, Benhams, Bristol VA, and Abingdon
334 PM EDT Mon Jul 3 2023 /234 PM CDT Mon Jul 3 2023/

...Patchy Dense Fog Developing Tonight...

Patchy areas of fog will develop overnight across much of the
area. Some of the fog will become locally dense reducing
visibility to less than one-quarter mile.

When traveling late tonight and early Fourth of July, be prepared
for sudden drop in visibility due to the fog. Give yourself extra
time to reach your destination and slow down. Also, give yourself
extra room between you and the vehicle ahead of you.

The fog will dissipate soon after sunrise giving way to partly
cloudy sky, warm and muggy afternoon, and mostly dry conditions. Stay
tuned to NOAA Weather Radio and other local media for further
details or updates.
Special weather statement, Jul 3, 2:55 PM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
355 PM EDT Mon Jul 3 2023

TNZ017-018-046-VAZ005-008-032045-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
355 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northeastern
Sullivan, northwestern Johnson, southeastern Scott and southwestern
Washington Counties and the City of Bristol through 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut Hill, or near Bristol Tn, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Walnut Hill, Bluff City,
South Holston Dam, Hilander Park, Harr and Blountville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3649 8242 3666 8242 3670 8184 3644 8184
TIME...MOT...LOC 1955Z 270DEG 29KT 3658 8227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Diegan
Special weather statement, Jul 3, 6:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
737 PM EDT Mon Jul 3 2023

TNZ037>040-042-070-040000-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Union TN-Grainger TN-
737 PM EDT Mon Jul 3 2023

...Strong thunderstorms will impact portions of northern Jefferson,
west central Greene, southern Grainger, southeastern Union and
Hamblen Counties through 800 PM EDT...

At 736 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Russellville to 6 miles east of Plainview.
Movement was east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Jefferson City, Rutledge, Bean Station, White Pine, New
Market, Russellville, Blaine, Luttrell and Panther Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3611 8300 3608 8367 3610 8369 3608 8368
      3608 8370 3610 8371 3611 8369 3611 8370
      3612 8369 3614 8372 3625 8378 3630 8326
      3629 8326 3628 8323 3629 8324 3631 8314
TIME...MOT...LOC 2336Z 275DEG 9KT 3622 8312 3619 8368

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Diegan

The radar

The Knoxville radar (KMRX), 9 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hamblen

When
July 3, 7:00 PM EST to 8:00 PM EST
Where
Hamblen County, 1.25 mi NE of New Line to 2 mi NNE of New Line
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.213, -83.314

Walters Drive closed due to flooding. Several nearby roads and yards flooded. Some clogged drainage culverts contributed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125835.